Alert archive / California / Red Flag Warnings in 2012

Red Flag Warning 6, NWS Sacramento, CA

August 27, 2012

NWS Sacramento, CA issued this red flag warning at Aug 27, 2012, 2:53 PM PDT. It took effect at Aug 28, 2012, 12:00 PM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2012, 2:53 PM PDT (21:53 UTC)
In effect from
Aug 28, 2012, 12:00 PM PDT
Expired
Aug 28, 2012, 9:40 PM PDT
In force
10 hr
Issued by
NWS Sacramento, CA

The text

As transmitted, in the capitals the NWS used until 2016.

416 
WWUS86 KSTO 272153
RFWSTO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
253 PM PDT MON AUG 27 2012

...FIRE WEATHER WATCH UPGRADED TO A RED FLAG WARNING FOR ZONES
214...268...269 AND EXPANDED TO ZONE 221 FOR TUESDAY NOON UNTIL
EARLY WEDNESDAY MORNING...

.CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED OVER THE NORTHERN 
SIERRA NEVADA AND SOUTHERN CASCADE MOUNTAINS FOR BREEZY TO WINDY 
SOUTHWEST WINDS...LOW HUMIDITY...AND EXTREMELY DRY FUELS MAINLY 
FROM TUESDAY AFTERNOON INTO EARLY WEDNESDAY MORNING. 

A LOW PRESSURE TROUGH APPROACHING THE WEST COAST ON TUESDAY AND 
MOVING ACROSS THE PACIFIC NORTHWEST ON WEDNESDAY WILL INCREASE DRY 
SOUTHWEST FLOW OVER INTERIOR NORTHERN CALIFORNIA RESULTING IN BREEZY 
TO WINDY CONDITIONS OVER THE HIGHER TERRAIN. POOR HUMIDITY RECOVERY 
IS EXPECTED OVER THE HIGHER TERRAIN TUESDAY NIGHT EVEN AS WINDS 
SLACKEN. WINDS WILL DECREASE ON WEDNESDAY AS THE TROUGH MOVES 
EASTWARD. 


CAZ214-268-269-282300-
/O.UPG.KSTO.FW.A.0007.120828T1900Z-120829T0600Z/
/O.NEW.KSTO.FW.W.0006.120828T1900Z-120829T1200Z/
BURNEY BASIN AND NORTHEAST PLATEAU IN SHASTA COUNTY INCLUDING
NORTHWEST LASSEN NF NORTH OF LASSEN NP-
NORTHERN SIERRA INCLUDING LASSEN NP AND PLUMAS AND LASSEN NF/S
WEST OF THE SIERRA CREST (WEST OF EVANS PEAK-GRIZZLY PEAK-
BECKWORTH PEAK)-
NORTHERN SIERRA INCLUDING THE TAHOE AND ELDORADO NF/S WEST OF THE
SIERRA CREST-
253 PM PDT MON AUG 27 2012

...RED FLAG WARNING IN EFFECT FROM NOON TUESDAY TO 5 AM PDT
WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 214...268 AND 269...

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM NOON TUESDAY TO 5 AM PDT WEDNESDAY. THE FIRE WEATHER WATCH
IS NO LONGER IN EFFECT.

* AFFECTED AREA...FIRE WEATHER ZONE 214 BURNEY BASIN AND 
  NORTHEAST PLATEAU IN SHASTA COUNTY INCLUDING NORTHWEST LASSEN 
  NF NORTH OF LASSEN NP...FIRE WEATHER ZONE 268 NORTHERN SIERRA 
  INCLUDING LASSEN NP AND PLUMAS AND LASSEN NF/S WEST OF THE 
  SIERRA CREST (WEST OF EVANS PEAK-GRIZZLY PEAK-BECKWORTH PEAK) 
  AND FIRE WEATHER ZONE 269 NORTHERN SIERRA INCLUDING THE TAHOE 
  AND ELDORADO NF/S WEST OF THE SIERRA CREST.

* WINDS...VALLEY AND LOWER SLOPE WINDS 5 TO 15 MPH. UPPER SLOPES
  AND RIDGE WINDS SOUTHWEST 10 TO 20 MPH WITH OCCASIONAL GUSTS UP
  TO 30 MPH OVER RIDGE TOPS. LOCAL GUSTS UP TO 40 MPH OVER THE
  HIGHER PEAKS.

* RELATIVE HUMIDITY...AS LOW AS 8 TO 19 PERCENT. POOR RECOVERY 
  TUESDAY NIGHT. 

* FUELS...EXTREMELY DRY FUELS AND HIGH FIRE GROWTH POTENTIAL.

* IMPACTS... ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

CAZ221-282300-
/O.NEW.KSTO.FW.W.0006.120828T1900Z-120829T1200Z/
STANISLAUS NF WEST OF THE SIERRA CREST-
253 PM PDT MON AUG 27 2012

...RED FLAG WARNING IN EFFECT FROM NOON TUESDAY TO 5 AM PDT
WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONE 221...

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM NOON TUESDAY TO 5 AM PDT WEDNESDAY.

* AFFECTED AREA...FIRE WEATHER ZONE 221 STANISLAUS NF WEST OF THE
  SIERRA CREST. THIS AREA HAD GENERALLY POOR HUMIDITY RECOVERY
  SUNDAY NIGHT AND LOW HUMIDITY ON MONDAY.

* WINDS...VALLEY AND LOWER SLOPE WINDS UP TO 8 MPH. UPPER SLOPES
  AND RIDGE WINDS SOUTHWEST 10 TO 20 MPH WITH OCCASIONAL GUSTS UP
  TO 35 MPH OVER RIDGE TOPS AND HIGHER PEAKS.

* RELATIVE HUMIDITY...AS LOW AS 10 TO 15 PERCENT.

* FUELS...EXTREMELY DRY FUELS AND HIGH FIRE GROWTH POTENTIAL.

* IMPACTS... ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

JHM
2 follow-up statements
797 
WWUS86 KSTO 282123
RFWSTO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
223 PM PDT TUE AUG 28 2012

...RED FLAG WARNING IN EFFECT THROUGH TONIGHT FOR THE WESTERN
SLOPES OF THE NORTHERN SIERRA NEVADA AND FAR SOUTHEASTERN
CASCADES THROUGH EARLY WEDNESDAY MORNING...

.CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE OVER THE NORTHERN
SIERRA NEVADA AND SOUTHERN CASCADE MOUNTAINS FOR BREEZY TO WINDY
SOUTHWEST WINDS...LOW HUMIDITY...AND EXTREMELY DRY FUELS INTO
EARLY WEDNESDAY MORNING.

A TROUGH OF LOW PRESSURE WILL MOVE ONSHORE INTO THE PACIFIC
NORTHWEST ON WEDNESDAY...INCREASING DRY SOUTHWEST FLOW OVER
INTERIOR NORTHERN CALIFORNIA AND RESULTING IN BREEZY TO WINDY
CONDITIONS OVER THE HIGHER TERRAIN. POOR HUMIDITY RECOVERY IS
EXPECTED OVER PORTIONS OF THE HIGHER TERRAIN TONIGHT. WINDS WILL
DECREASE ON WEDNESDAY AS THE TROUGH MOVES EASTWARD.

CAZ214-221-268-269-291200-
/O.CON.KSTO.FW.W.0006.000000T0000Z-120829T1200Z/
BURNEY BASIN AND NORTHEAST PLATEAU IN SHASTA COUNTY INCLUDING
NORTHWEST LASSEN NF NORTH OF LASSEN NP-
STANISLAUS NF WEST OF THE SIERRA CREST-
NORTHERN SIERRA INCLUDING LASSEN NP AND PLUMAS AND LASSEN NF/S
WEST OF THE SIERRA CREST (WEST OF EVANS PEAK-GRIZZLY PEAK-
BECKWORTH PEAK)-
NORTHERN SIERRA INCLUDING THE TAHOE AND ELDORADO NF/S WEST OF THE
SIERRA CREST-
223 PM PDT TUE AUG 28 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 AM PDT WEDNESDAY
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 214...
221...268 AND 269...

* AFFECTED AREA...FIRE WEATHER ZONE 214 BURNEY BASIN AND NORTHEAST
  PLATEAU IN SHASTA COUNTY INCLUDING NORTHWEST LASSEN NF NORTH OF
  LASSEN NP...FIRE WEATHER ZONE 221 STANISLAUS NF WEST OF THE
  SIERRA CREST...FIRE WEATHER ZONE 268 NORTHERN SIERRA INCLUDING
  LASSEN NP AND PLUMAS AND LASSEN NF/S WEST OF THE SIERRA CREST
  (WEST OF EVANS PEAK-GRIZZLY PEAK-BECKWORTH PEAK) AND FIRE
  WEATHER ZONE 269 NORTHERN SIERRA INCLUDING THE TAHOE AND
  ELDORADO NF/S WEST OF THE SIERRA CREST.

* WINDS...VALLEY AND LOWER SLOPE WINDS 5 TO 15 MPH. UPPER SLOPES
  AND RIDGE WINDS SOUTHWEST 10 TO 20 MPH WITH OCCASIONAL GUSTS UP
  TO 30 MPH OVER RIDGETOPS. LOCAL GUSTS UP TO 40 MPH OVER THE
  HIGHER PEAKS.

* RELATIVE HUMIDITY...AS LOW AS 10 TO 15 PERCENT.

* FUELS...EXTREMELY DRY FUELS AND HIGH FIRE GROWTH POTENTIAL.

* IMPACTS... ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
008 
WWUS86 KSTO 290440
RFWSTO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
940 PM PDT TUE AUG 28 2012

CAZ214-221-268-269-290545-
/O.CAN.KSTO.FW.W.0006.000000T0000Z-120829T1200Z/
BURNEY BASIN AND NORTHEAST PLATEAU IN SHASTA COUNTY INCLUDING
NORTHWEST LASSEN NF NORTH OF LASSEN NP-
STANISLAUS NF WEST OF THE SIERRA CREST-
NORTHERN SIERRA INCLUDING LASSEN NP AND PLUMAS AND LASSEN NF/S
WEST OF THE SIERRA CREST (WEST OF EVANS PEAK-GRIZZLY PEAK-
BECKWORTH PEAK)-
NORTHERN SIERRA INCLUDING THE TAHOE AND ELDORADO NF/S WEST OF THE
SIERRA CREST-
940 PM PDT TUE AUG 28 2012

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 214...221...268 AND 269...

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS CANCELLED THE RED
FLAG WARNING.

WINDS HAVE DECREASED THIS EVENING AND ARE GENERALLY LESS THAN 5
MILE PER HOUR. THE WINDS WILL GRADUALLY SHIFT TO NORTHEAST TO EAST
DIRECTION BY MIDNIGHT AND GENERALLY REMAIN AT 5 MPH OR LESS.
ONLY LOCAL WINDS UP 10 MPH FOR FAVORED PEAKS MAY OCCUR WITH GUSTS
TO 20 MPH LATE TONIGHT INTO EARLY WEDNESDAY MORNING. HUMIDITY
RECOVERIES WILL REMAIN VERY POOR OVERNIGHT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this red flag warning went out at Aug 27, 2:50 PM PDT, 3 minutes earlier.

Area forecast discussion, Aug 27, 2:50 PM PDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
250 PM PDT MON AUG 27 2012

.SHORT TERM DISCUSSION...

INTERIOR NORTHERN CALIFORNIA SITUATED BETWEEN DEEP LOW PRESSURE IN
THE NE PACIFIC AND STRONG UPPER HIGH OVER THE CENTRAL PART OF THE
COUNTRY. MINOR HEIGHT RISES TODAY AS RIDGING FROM THE SE HAS BUILT
OVER THE AREA. AFTERNOON TEMPS RUNNING UPWARDS OF 9 DEGREES WARMER
THAN 24 HOURS AGO. SOME CU HAS DEVELOPED OVER THE COASTAL RANGE BUT
CAP IN PLACE TO LIMIT DEVELOPMENT. SMOKE FROM WILDFIRES CONTINUES TO
BE EVIDENT ON SATELLITE IMAGERY OVER MENDOCINO, TRINITY, TEHAMA,
SHASTA, AND WESTERN PLUMAS COUNTIES.

SYNOPTIC WARMING TODAY WILL TRANSLATE TO SLIGHTLY HIGHER MINIMUM
TEMPERATURES TONIGHT. MARINE LAYER REMAINS SHALLOW AND DELTA BREEZE
TONIGHT WILL BE FAIRLY LIGHT SO LOW LEVEL COOLING INTO THE ADJACENT
PORTIONS OF THE CENTRAL VALLEY WILL BE LIMITED.

UPPER LOW/TROUGH IN THE EASTERN PAC SLOWLY PROGRESS TUESDAY BUT
SLIGHT WARMING WILL CONTINUE AS RIDGING FROM THE SE REMAINS OVER THE
AREA. AS THE TROUGH NEAR THE AREA TUESDAY AFTERNOON...GUSTY WINDS
ANTICIPATED OVER THE HIGHER MOUNTAIN TERRAIN WHICH COMBINED WITH LOW
HUMIDITY WILL INCREASE THE FIRE POTENTIAL IN THE MOUNTAINS. HIGH
TEMPS FORECAST IN THE LOWER 90S FOR MUCH OF THE CENTRAL VALLEY
TOMORROW WITH UPPER 70S TO NEAR 90 FOR THE MOUNTAINS AND FOOTHILLS.

UPPER TROUGH MOVES THROUGH TUESDAY NIGHT FOLLOWED BY A WEAKER WAVE
MOVING ACROSS NORTHERN PORTIONS OF THE CWA WEDNESDAY. MOISTURE IS
LIMITED SO DRY WEATHER EXPECTED. MAIN IMPACT WILL BE GUSTY WINDS
OVER THE HIGHER TERRAIN AND THRU THE DELTA TUESDAY NIGHT INTO
WEDNESDAY ALONG WITH SOME SYNOPTIC COOLING. MARINE LAYER LIKELY TO
DEEPEN TOMORROW AFTERNOON INTO NIGHT AND WITH STRONGER DELTA BREEZE
WILL RESULT IN BETTER LOW LEVEL COOLING INTO THE CENTRAL VALLEY.
LONG WAVE TROUGH FORECAST TO CONTINUE OFF THE WEST COAST THURSDAY
WITH ANOTHER SHORT WAVE APPROACHING THE AREA FRIDAY INTO SATURDAY.

PCH

.EXTENDED DISCUSSION (FRIDAY THROUGH MONDAY)

A WEAK UPPER TROUGH WILL REMAIN ALONG THE WEST COAST THROUGH
SATURDAY OR SUNDAY...KEEPING FAIR WEATHER AND SEASONAL
TEMPERATURES ACROSS THE REGION. SOME SHORTWAVE ENERGY MAY MAKE
ITS WAY THROUGH NORCAL OVER THE WEEKEND...WHICH COULD ENHANCE
ONSHORE FLOW THROUGH THE DELTA AND BRING BREEZY WINDS TO THE
HIGHER TERRAIN.

TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL ACROSS THE FORECAST
AREA THROUGH THE EXTENDED PERIOD. THE ONE EXCEPTION WOULD BE NEAR
THE DELTA AND IN THE SOUTHERN SACRAMENTO VALLEY...WHERE GREATER
MARINE INFLUENCE MAY BRING TEMPS A BIT COOLER THAN NORMAL. DANG

&&

.AVIATION...

MAINLY VFR CONDITIONS THE NEXT 24 HOURS. AREAS OF MVFR/IFR
VISIBILITY DUE TO SMOKE NEAR WILDFIRES. SOME OF THIS SMOKE MAY
REACH KRDD-KRBL BETWEEN 15-21Z TUE.

SOUTH WINDS IN THE SAC VALLEY AND NORTHWEST WINDS IN THE SAN
JOAQUIN VALLEY WILL CONTINUE AT 5-15 KT WILL WEAKEN THIS EVENING.
NEAR THE DELTA...SOUTHWEST WINDS WILL STRENGTHEN TO 10-20 KT
TONIGHT. OVER THE MOUNTAINS...SOUTHWEST GUSTS UP TO 25 KT
POSSIBLE THROUGH EARLY THIS EVENING. DANG

&&

.STO WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TUESDAY TO 5 AM PDT WEDNESDAY BURNEY
BASIN / EASTERN SHASTA COUNTY...WEST SLOPE NORTHERN SIERRA
NEVADA...WESTERN PLUMAS COUNTY/LASSEN PARK.

&&

Nearby

Red Flag Warnings in California, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.